New Mexico, 2017

Hail and Damaging Wind in New Mexico, August 28, 2017

August 28, 2017 · NWS ABQ · 2 events in 2 counties and zones

The center of upper level high pressure remained in place over southern Utah while low level moisture was recycled into the form of isolated afternoon showers and thunderstorms. Storms that developed over the central mountain chain during the early afternoon hours moved south-southwest toward nearby highlands and valleys by late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The center of upper level high pressure remained in place over southern Utah while low level moisture was recycled into the form of isolated afternoon showers and thunderstorms. Storms that developed over the central mountain chain during the early afternoon hours moved south-southwest toward nearby highlands and valleys by late afternoon. A storm near Gascon produced ping pong ball size around 230 pm. Colliding outflow boundaries within the Rio Grande Valley led to the development of another severe storm to the north of Socorro where a wind gust to 65 mph was reported. Heavy rainfall and half inch hail with this storm also produced some minor flooding in Chamizal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 28, 10:40 AM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 28, 10:40 AM MST, 2 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1140 AM MDT Mon Aug 28 2017

.AVIATION...
18Z TAF CYCLE
Lcl MVFR cigs from vcnty KCAO-KTCC thinning out as the low cloud deck
advects wwd, and cld hgts should slowly lift with afternoon heating.
Sct convection to develop aft 18Z nrn and wrn high terrain and move
from northeast to southwest, with the stronger storms producing brief
MVFR cigs/vsbys in clds/precipitation and mt obscurations along with
wnd gusts to 40kt and small hail.

&&

.PREV DISCUSSION...336 AM MDT Mon Aug 28 2017...
.SYNOPSIS...
A back door frontal boundary sliding westward across New Mexico this
morning will usher in a reinforcing shot of low level moisture today
and Tuesday. Showers and storms are expected to develop once again
over the central high terrain and move south-southwest into nearby
valleys and highlands by late afternoon. Wednesday and Thursday are
expected to see a downtick in storm coverage as high pressure drifts
closer to New Mexico and dry air from Colorado moves south into the
state. The upper high will then attempt to move northwest into the
Great Basin and allow an upper level disturbance to shift south over
New Mexico Friday and Saturday. This may bring another increase in
shower and storm coverage to the state. Temperatures in this pattern
will be a few degrees above average across central and western New
Mexico and a few degrees below average across eastern New Mexico.

&&

.DISCUSSION...
A convectively aided back door frontal boundary moving rapidly south
and west across eastern NM will bring a brief period of gap winds to
the middle and lower RGV this morning. This front will also usher in
deeper low level moisture west to the Cont Divide. Stronger upslope
flow into the central mt chain will lead to a noteable uptick in
storm coverage today with steering flow once again toward the south-
southwest. The higher 700-500mb layer mixing ratio values will focus
over central and western NM thru Tuesday while a drier more stable
airmass shifts into eastern NM. The 00Z GFS and NAM indicate the
best instability will occur Tuesday as the upper high center drifts
a bit farther westward.

Wednesday is still advertised as a down day as the high drifts back
toward the southeast and subsidence shifts west across more of the
southern half of the forecast area. Moisture recycling beneath the
high will still allow for some storms to develop over the northwest
half of the area.

Forecast confidence deteriorates starting Thursday as an upper wave
approaches northern NM from the northern Rockies. This wave will
have a big influence on what happens to the orientation of the upper
high across the southwest CONUS through the weekend. A 40 kt speed
max moving south thru NM with this wave may bring a significant
uptick in storm coverage Friday and Saturday. This will hopefully
also act as the kicker to lift Harvey out of southeast TX and into
the Mississippi River Valley. The 00Z GFS still retrogrades the
remnant H5 circulation from Harvey west into eastern NM early next
week. The 00Z ECMWF lifts it northeast away from TX over the weekend.
Meanwhile, a potentially strong tropical system is developing along
the Baja region. Lots of changes expected with each forecast cycle
until better consistency develops.

Guyer

&&

.FIRE WEATHER...
A mid level high pressure system will remain over the Great Basin
until Thursday when an upper trough crossing the northern and
central Rockies will nudge it south southeastward over Arizona. The
high pressure system aloft will thus steer daily rounds of scattered
to isolated showers and thunderstorms south and southwestward off
the high terrain and over adjacent lowlands. Some of the energy with
the shortwave crossing the northern and central Rockies on Thursday
will shear south and southwestward around the upper high and over
New Mexico on Friday and Saturday, causing showers and storms to
extend their coverage onto portions of the eastern plains in
addition to central and western areas.  After some cooler
temperatures in the wake of last night's back door cold front, high
temperatures will generally trend upward through Thursday before
cooling some with a back door cool front Friday into Saturday. Also,
after higher humidities today, readings will generally trend
downward across eastern and central areas Tuesday through Thursday,
before trending back upward Friday and Saturday.

There is some variability in the models, but the upper high is
forecast to redevelop over the Great Basin or West Coast Friday
through the weekend allowing drier air over NM from the north with
spottier thunderstorms favoring the high terrain.

Pockets of poor ventilation are expected over northern areas today,
eastern areas Tuesday, then back over the north Wednesday. Areas of
poor ventilation are then forecast to increase in coverage Thursday
and Friday.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 28, 2:38 AM MST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
338 AM MDT Mon Aug 28 2017

NMZ501>540-291100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
338 AM MDT Mon Aug 28 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms in and around the
high terrain through this evening may produce brief strong outflow
wind gusts to 50 mph, small hail, and localized heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous showers and thunderstorms Tuesday over central
and western New Mexico will be capable of producing brief strong
outflow wind gusts to 50 mph, small hail, and localized heavy
rainfall. A more active weather pattern is possible Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 28, 9:08 AM MST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1008 AM MDT MON AUG 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HAIL             3 SSW AMISTAD           35.87N 103.18W
08/27/2017  M1.00 INCH       UNION              NM   CO-OP OBSERVER

&&

EVENT NUMBER ABQ1702183

RJOJOLA
Special weather statement, Aug 28, 12:00 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
100 PM MDT MON AUG 28 2017

NMZ523-281930-
Central Highlands-
100 PM MDT MON AUG 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL AND
SOUTHEASTERN SANTA FE COUNTIES UNTIL 130 PM MDT...

At 100 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Rowe, or 28 miles southeast of Santa Fe. This storm
was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

This storm will remain over mainly rural areas of west central San
Miguel and southeastern Santa Fe Counties.

&&

LAT...LON 3536 10575 3537 10565 3524 10557 3522 10577
TIME...MOT...LOC 1900Z 350DEG 4KT 3533 10569

Hergert
Special weather statement, Aug 28, 12:15 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
115 PM MDT MON AUG 28 2017

NMZ512-523-281945-
West Slopes Sangre de Cristo Mountains-Central Highlands-
115 PM MDT MON AUG 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL COUNTY
UNTIL 145 PM MDT...

At 114 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rowe and the Pecos National Historical Park, or 19 miles southeast
of Santa Fe, moving southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Pecos, Rowe, North San Ysidro, South San Ysidro and Lower Colonias.

This includes Interstate 25 between Mile Markers 305 and 313.

&&

LAT...LON 3554 10557 3550 10557 3548 10554 3547 10553
      3540 10567 3553 10572 3558 10565
TIME...MOT...LOC 1914Z 324DEG 8KT 3553 10565

Hergert
Local storm report, Aug 28, 1:32 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
232 PM MDT MON AUG 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             GASCON                  35.89N 105.45W
08/28/2017  M1.50 INCH       MORA               NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1702184

CML

The radar

The Albuquerque radar (KABX), 149 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mora

When
August 28, 1:32 PM MST to 1:34 PM MST
Where
Mora County, Gascon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.890, -105.450

Hail up to the size of ping pong balls in Gascon.

Thunderstorm Wind, Socorro

When
August 28, 4:30 PM MST to 4:33 PM MST
Where
Socorro County, 1.38 mi N of Polvadera
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.220, -106.920

Severe outflow wind gusts up to 65 mph reported in Chamizal.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710362, 710363.